Hail, Clearwater
- When
- July 1, 4:20 PM PST to 4:28 PM PST
- Where
- Clearwater County, 6 mi NE of Dent
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 46.681, -116.131
Elk River recreation district reported penny sized hail.
A weak upper level low pressure system moved across North Central Idaho on the evening and night of 07/01/2008. This low interacted with a moist and unstable atmosphere and resulted in severe thunderstorms across North Central Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A weak upper level low pressure system moved across North Central Idaho on the evening and night of 07/01/2008. This low interacted with a moist and unstable atmosphere and resulted in severe thunderstorms across North Central Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 1, 12:00 PM PST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 200 PM MDT TUE JUL 1 2008 ...POTENTIAL FOR THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS THIS AFTERNOON AND THIS EVENING... .DISCUSSION...AN ACTIVE WEATHER PATTERN IS IN STORE FOR THIS AFTERNOON THROUGH TONIGHT. A WEAK UPPER LOW NOW OVER NORTHEAST OREGON WILL MOVE SLOWLY ACROSS NORTH IDAHO AND WEST CENTRAL MONTANA TONIGHT. THIS LOW WILL INTERACT WITH AN UNSTABLE AND UNUSUALLY MOIST ATMOSPHERE OVER THE REGION. PRECIPITABLE WATER VALUES ARE CURRENTLY 1.2 AT MISSOULA AND COULD CLIMB HIGHER TODAY. THIS IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL. IT APPEARS THE BEST INSTABILITY AND SHEAR IS PRESENT TO THE SOUTH OF THE LOW TRACK OVER THE SOUTHERN CLEARWATERS OF IDAHO INTO SOUTHWEST MONTANA MISSOULA SOUTH AND EAST. THIS IS THE AREA WITH THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL...AND BRIEF HEAVY DOWNPOURS. THOUGH WITH A LACK OF SUNSHINE THROUGH EARLY AFTERNOON...THE POTENTIAL MIGHT BE LOWER THAN PREVIOUSLY THOUGHT. TO THE NORTH OF THE LOW TRACK A WELL DEVELOPED DEFORMATION REGION WILL LIKELY BE THE FOCUS FOR VERY SLOWLY MOVING WET THUNDERSTORMS. THIS AREA LIES APPROXIMATELY FROM THE NORTHERN CLEARWATER MOUNTAINS TO BETWEEN MISSOULA AND KALISPELL TO THE SWAN VALLEY. IF THE STORMS PERSIST OVER THE SAME LOCATIONS...THEY COULD PRODUCE WELL OVER ONE INCH OF PRECIPITATION IN A SHORT AMOUNT OF TIME. THESE STORMS COULD ALSO PRODUCE HAIL...BUT THE WIND THREAT IS NOT AS HIGH. THIS AREA OF CONVECTION WILL SLOWLY MOVE EAST OVERNIGHT...BUT COULD PERSIST PAST MIDNIGHT NORTH AND EAST OF MISSOULA. AFTER THE LOW PASSES THE AREA ON WEDNESDAY...THE WINDS ALOFT WILL SHIFT TO THE NORTHWEST. A SURFACE HIGH PRESSURE AREA MOVING INTO CENTRAL MONTANA FROM THE NORTH WILL TRY TO ADVANCE WESTWARD ACROSS THE DIVIDE. THIS COULD ACT AS THE FOCUS FOR ADDITIONAL THUNDERSTORMS ACTIVITY...MAINLY CLOSE TO THE DIVIDE. ELSEWHERE...RESIDUAL MOISTURE AND DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE REMAINDER OF WESTERN MONTANA AND NORTH CENTRAL IDAHO. A STRONG RIDGE OF HIGH PRESSURE WILL RE-BUILD OVER THE REGION ON THURSDAY...WARMING TEMPERATURES SIGNIFICANTLY OVER WEDNESDAY. IN FACT...MANY VALLEY LOCATIONS WILL APPROACH THE LOW TO MID 90S ONCE AGAIN. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON...BUT DUE TO LACKING MOISTURE AND LIFT...EXPECT THESE SHOWERS TO REMAIN LOCKED TO THE HIGHER TERRAIN. AS THE RIDGE RETROGRADES EASTWARD FRIDAY DUE TO A TROUGH OFF THE BRITISH COLUMBIA COAST...THE FLOW ALOFT WILL TURN MORE SOUTHWESTERLY. THIS WILL ALLOW UPPER LEVEL ENERGY AND A GOOD FETCH OF MOISTURE TO RE-ENTER THE NORTHERN ROCKIES...CREATING THUNDERSTORMS AREA WIDE. CURRENTLY EXPECT CONVECTION TO REMAIN SCATTERED IN NATURE (CAUSING POSSIBLE PERIODIC INTERRUPTIONS TO INDEPENDENCE DAY FESTIVITIES)...BUT THE POTENTIAL DOES EXIST FOR SOME OF THESE STORMS TO PRODUCE GUSTY WINDS AND SMALL HAIL. BEYOND FRIDAY...FORECAST MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS. ALL SHOW A TROUGH OF LOW PRESSURE MOVING INTO THE NORTHERN ROCKIES REGION SATURDAY...BUT DIFFER ON THE STRENGTH AND DEPTH OF THIS FEATURE. THESE DIFFERENCES IN STRENGTH COULD LEAD TO VERY DIFFERENT CONDITIONS...ESPECIALLY CONCERNING TEMPERATURE. THUS FOR THE TIME BEING LITTLE CHANGES HAVE BEEN MADE. IN ANY CASE...A RETURN TO WELL ABOVE NORMAL TEMPERATURES AND FAIRLY DRY CONDITIONS IS EXPECTED BY EARLY NEXT WEEK. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. SOME OF THESE STORMS ARE EXPECTED TO INTENSIFY AND PRODUCE GUSTY WINDS AND SMALL HAIL...MAINLY ACROSS SOUTHWEST MONTANA AFFECTING AIRFIELDS KMSO AND KBTM. ADDITIONALLY...SLOW MOVING CELLS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS ACROSS ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO...PERIODICALLY LOWERING THE CEILING AND VISIBILITY. STORM INTENSITY WILL DECREASE LATER THIS EVENING...BUT EXPECT CONVECTION TO LINGER INTO THE MORNING HOURS...ESPECIALLY ACROSS NORTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...PETRESCU LONG TERM....VIA AVIATION...VIA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 225 PM MDT TUE JUL 1 2008 IDZ006>010-MTZ005>007-020830- SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED THIS AFTERNOON THROUGH THE EVENING HOURS. SOME THUNDERSTORMS MAY BECOME QUITE STRONG PRODUCING BRIEF HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-MTZ001>004-043-020830- NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION- 225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY SLOW MOVING THUNDERSTORMS WITH AMPLE MOISTURE ARE ANTICIPATED THIS AFTERNOON THROUGH TONIGHT. STORMS THAT LINGER OVER THE SAME AREA COULD PRODUCE CONSIDERABLE RAIN IN A SHORT AMOUNT OF TIME. HAIL IS ALSO A THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 SE DENT 46.59N 116.16W
07/01/2008 E0.75 INCH CLEARWATER ID PUBLIC
REPORTED HAIL BETWEEN DIME AND PENNY IN SIZE.
&&
DICKERSONThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Elk River recreation district reported penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122162.